Oklahoma, 2009Flood in Oklahoma, May 5 to 8, 2009
May 5 to 8, 2009 · NWS TSA · 1 event in 1 county or zone
Heavy rain caused a moderate flood along the Poteau River near Panama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain caused a moderate flood along the Poteau River near Panama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 5, 10:45 PM CST, 30 minutes earlier.
Area forecast discussion, May 5, 10:45 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1145 PM CDT TUE MAY 5 2009
...AVIATION...
.DISCUSSION...
CEILINGS AND VISIBILITIES WILL LOWER TO IFR AT ALL TAF SITES
OVERNIGHT AND REMAIN THERE THROUGH MID MORNING BEFORE SHOWING
IMPROVEMENT. VFR CONDITIONS WILL RETURN BY LATE WEDNESDAY
AFTERNOON OR EVENING. SHOWERS AND THUNDERSTORMS WILL PERSIST FOR A
FEW MORE HOURS AT ALL SITES EXCEPT KTUL AND KRVS.
&&
.PREV DISCUSSION... /ISSUED 855 PM CDT TUE MAY 5 2009/
DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE
ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
THIS EVENING NORTH OF A STATIONARY BOUNDARY
NEAR THE RED RIVER WITH THE AID OF A MID-LEVEL
SHORTWAVE MOVING ACROSS THE SOUTHERN PLAINS.
THIS ACTIVITY IS EXPECTED TO DIMINISH AROUND
MIDNIGHT AS THE SHORTWAVE MOVES EAST OF THE
AREA. HOWEVER...ADDITIONAL THUNDERSTORMS
WILL BE POSSIBLE AFTER MIDNIGHT AS ISENTROPIC
LIFT CONTINUES NORTH OF THE FRONTAL BOUNDARY
AND THE LOW LEVEL JET INTENSIFIES. SOME OF
THE STORMS COULD BE STRONG TO SEVERE AS
ELEVATED INSTABILITIES BECOME MORE FAVORABLE.
LARGE HAIL WILL BE THE MAIN CONCERN. HEAVY RAIN
WILL ALSO BE A CONCERN AND SINCE THE GROUND IS
ALREADY SATURATED FLASH FLOODING WILL ALSO BE
POSSIBLE. THEREFORE...THE FLASH FLOOD WATCH
WILL REMAIN IN PLACE FOR PORTIONS OF NORTHWEST
ARKANSAS AND EASTERN OKLAHOMA THROUGH 7 AM.
HAVE ONLY MADE SOME MINOR ADJUSTMENTS TO POPS
FOR TONIGHT. OTHERWISE...FORECAST LOOKS TO BE
ON TRACK.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR OKZ049-OKZ053-OKZ065-
OKZ066-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-
OKZ075-OKZ076.
AR...FLASH FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR ARZ010-ARZ011-ARZ019-
ARZ020-ARZ029.
&&
AVIATION...05Hazardous weather outlook, May 5, 6:30 PM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
730 PM CDT TUE MAY 5 2009
ARZ001-002-010-011-019-020-029-OKZ049-053>076-061000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
730 PM CDT TUE MAY 5 2009
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
FLASH FLOOD.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND WEST-CENTRAL ARKANSAS.
HEAVY RAIN.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
DISCUSSION...
SCATTERED THUNDERSTORMS CONTINUE ACROSS EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS THIS EVENING NORTH OF A STATIONARY FRONT
THAT IS LOCATED JUST SOUTH OF THE RED RIVER IN NORTH TEXAS.
AN UPPER LEVEL DISTURBANCE IS ALSO AIDING IN THE DEVELOPMENT OF
THESE THUNDERSTORMS. THIS ACTIVITY IS EXPECTED TO LAST TO AROUND
MIDNIGHT. THESE THUNDERSTORMS WILL HAVE THE CAPABILITY TO
PRODUCE BRIEF HEAVY RAINS THAT COULD CAUSE FLOODING OF LOW LYING
AREAS. SMALL HAIL AND BRIEF GUSTY WINDS WILL ALSO BE POSSIBLE
WITH THIS ACTIVITY. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE
AFTER MIDNIGHT ESPECIALLY ACROSS SOUTHEAST OKLAHOMA IN THE
VICINITY OF THE FRONTAL BOUNDARY.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...SEVERE THUNDERSTORM POTENTIAL.
FRIDAY...SEVERE THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
EXTENDED DISCUSSION...
THE WEATHER PATTERN WILL REMAIN UNSETTLED INTO EARLY NEXT WEEK
AS SURFACE FRONTAL BOUNDARIES LINGER IN THE AREA AND A SERIES OF
UPPER LEVEL DISTURBANCES MOVE ACROSS THE REGION. THE POTENTIAL
FOR STRONG TO SEVERE THUNDERSTORMS WILL BE HIGHEST THURSDAY
INTO FRIDAY AS THE AIRMASS ACROSS THE AREA BECOMES INCREASINGLY
UNSTABLE AS A WARM FRONT MOVES NORTH OF THE AREA IN ADVANCE OF A
COLD FRONT THAT WILL MOVE THROUGH FRIDAY NIGHT.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.
In the hours before
Special weather statement, May 5, 7:12 PM CST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
812 PM CDT TUE MAY 5 2009
OKZ074>076-060145-
HASKELL OK-LATIMER OK-LE FLORE OK-
812 PM CDT TUE MAY 5 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 845 PM CDT
FOR THE FOLLOWING COUNTIES...
IN SOUTHEAST OKLAHOMA
SOUTHERN HASKELL...NORTHERN LE FLORE AND NORTHEASTERN LATIMER
AT 812 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTHWEST OF LEQUIRE...MOVING EAST AT 45 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...MCCURTAIN...LEQUIRE...
KINTA...KEOTA...PANOLA...RED OAK...POTEAU...FANSHAWE...WISTER...SHADY
POINT...MILTON...PANAMA...BOKOSHE AND COWLINGTON.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3532 9469 3498 9457 3491 9524 3521 9529
TIME...MOT...LOC 0112Z 260DEG 40KT 3506 9515Special weather statement, May 5, 7:57 PM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
857 PM CDT TUE MAY 5 2009
ARZ019-OKZ069-072-060230-
ADAIR OK-CRAWFORD AR-SEQUOYAH OK-
857 PM CDT TUE MAY 5 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 930 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHWEST ARKANSAS
WESTERN CRAWFORD
IN NORTHEAST OKLAHOMA
SOUTHERN ADAIR
IN EAST CENTRAL OKLAHOMA
EASTERN SEQUOYAH
AT 857 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTHWEST OF BRUSHY...MOVING EAST AT 45 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...SALLISAW...BRUSHY...SHORT...
UNIONTOWN...CONCORD...CEDARVILLE...NATURAL DAM...FURRY...FIGURE
FIVE...RUDY AND LEE CREEK.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3547 9422 3542 9482 3564 9482 3565 9480
3571 9431
TIME...MOT...LOC 0157Z 260DEG 37KT 3551 9476Flood, Le Flore
- When
- May 5, 11:15 PM CST to May 8, 8:30 AM CST
- Where
- Le Flore County, 2 mi NNE of Panama to 2 mi S of Panama
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 35.197, -94.656
The Poteau River near Panama rose above its flood stage of 29 feet at 1215 am CDT on the 6th. The river crested at 34.49 feet at 430 am CDT on the 7th, resulting in moderate flooding. The river fell below flood stage at 930 am CDT on the 8th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, May 5 to 20, 200960 injured · $34 million · 2 events
- Tornadoes and Flash Flooding in Arkansas, May 5 to 7, 20093 injured · $7.3 million · EF1 · 60 events
- Tornadoes and Flash Flooding in North Carolina, May 5, 20091 injured · $1.9 million · EF2 · 21 events
- Tornadoes and Flash Flooding in Mississippi, May 5 to 6, 20092 injured · $2.1 million · EF1 · 66 events
- Heavy Rain in California, May 5, 20091 death · 1 injured · $50,000 · 1 event
- Tornado and Flash Flooding in Mississippi, May 5 to 6, 2009$640,000 · EF1 · 31 events
- Wildfire in Arizona, May 5 to 7, 20091 injured · $560,000 · 1 event
- Flooding in Kentucky, May 5 to 26, 2009$100,000 · 5 events
- Hail in Texas, May 5, 2009$40,000 · 4 in hail · 10 events
- Flash Flood and Flood in North Carolina, May 5, 2009$50,000 · 50 kt wind · 3 events
- Hail and Lightning Strike in South Carolina, May 5, 2009$50,000 · 1.75 in hail · 3 events
- Flash Flood and Damaging Wind in Florida, May 5, 2009$35,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168885.